Texas, 2010

Wildfire in Texas, December 11, 2010

December 11, 2010 · NWS SHV · 1 event in 1 county or zone

A strong cold front moved through the extreme northern portion of Northeast Texas during the late morning hours of December 11th. This cold front was followed by very strong northwest winds which were gusting at times near 30 to 40 mph across Red River County in Northeast Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front moved through the extreme northern portion of Northeast Texas during the late morning hours of December 11th. This cold front was followed by very strong northwest winds which were gusting at times near 30 to 40 mph across Red River County in Northeast Texas. A wildfire, which spread quickly because of the northwest winds, burned several hundred acres as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 11, 3:04 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 11, 3:04 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST SAT DEC 11 2010

.DISCUSSION...
A STRONG COLD FRONT MOVING ACROSS SOUTH CENTRAL ARKANSAS INTO
NORTHWEST LOUISIANA AND DEEP EAST TEXAS THIS AFTERNOON WILL EXIT
THE AREA TO THE EAST BY EARLY EVENING. IN ITS WAKE EXPECT GUSTY
NORTHWEST WINDS...COLDER TEMPERATURES AND MUCH DRIER AIR.
THE SYSTEM BRINGING THE FRONT...CURRENTLY OVER THE UPPER
MISSISSIPPI VALLEY WILL WILL CONTINUE TO DEEPEN AND DIVE
SOUTHEAST INTO THE OHIO VALLEY BY SUNDAY EVENING. THIS WILL
BRING NORTHWEST FLOW ALOFT AND STRONG NORTHERLY SURFACE WINDS...
ADVECTING SOME OF THE COLDEST AIR SO FAR THIS SEASON INTO
THE FOUR STATE REGION. FORTUNATELY THE UPPER PATTERN WILL
BECOME ZONAL BY MID WEEK...ALLOWING TEMPERATURES TO WARM
QUICKLY AFTER TUESDAY. THERE IS EVEN A SMALL CHANCE FOR RAIN
WEDNESDAY INTO THURSDAY WITH A RETURN OF MOISTURE ASSOCIATED
WITH A COUPLE WEAK SHORT WAVES. ANOTHER FRONT CROSSES THE CWA
EARLY THURSDAY...BUT THIS ONE NOT AS STRONG AS TODAYS.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS FOR LATE THIS AFTERNOON
INTO THE EARLY EVENING FOR NORTH CENTRAL LOUISIANA...BUT THE
POTENTIAL FOR SEVERE WILL BE BRIEF IF ANY AT ALL.

&&

.AVIATION...
THROUGH 0000 UTC... COLD FRONT CONTINUES MOVING E/SE THROUGH THE
FORECAST AREA...AND IS NEAR A KUTS-KLIT-KPOF LINE AT 2000 UTC.  AREA
RADARS CONTINUE TO SHOW SCT SHRA/ISOLD TSRA AHEAD OF THE FRONT...
AND THIS WILL CONTINUE TO BE TEMPOD IN MY E TERMINALS.  CIGS WILL
REMAIN IN MVFR TERRITORY ACROSS E AREAS...BUT SHOULD IMPROVE IN WAKE
OF THE FRONT.  WINDS SHOULD BECOME GUSTY FROM THE W-NW ACROSS W
TERMINALS.

FROM 12/0000-13/0000... EXPECT COLD FRONT TO MOVE E OF KELD AND KMLU
AROUND 12/0000 UTC.  CIGS/VSBYS SHOULD IMPROVE AFTER FRONTAL
PASSAGE...AND FLIGHT CATEGORIES IN MOST /IF NOT ALL/ TERMINALS
SHOULD BE VFR BEFORE 12/0600 UTC.  S-SW WINDS AROUND 10 KTS AHEAD OF
THE FRONT WILL INCREASE IN SPEED AND BECOME GUSTY FROM THE NW BEHIND
THE FRONT. /D. BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  31  48  23  47  28 /   0   0   0   0   0
MLU  30  47  23  45  23 /  30   0   0   0   0
DEQ  24  46  18  43  22 /   0   0   0   0   0
TXK  27  48  21  42  24 /   0   0   0   0   0
ELD  27  46  20  44  22 /  10   0   0   0   0
TYR  31  49  24  50  33 /   0   0   0   0   0
GGG  32  49  22  49  29 /   0   0   0   0   0
LFK  31  53  23  53  29 /   0   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, Dec 11, 11:36 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CST SAT DEC 11 2010

ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-SABINE LA-
MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1136 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ARZ073-LAZ004>006-012>014-018>022-121200-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1136 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL PUSH THROUGH THE FOUR STATE REGION TODAY.
AS IT MOVES ACROSS NORTH CENTRAL LOUISIANA AND SOUTH CENTRAL
ARKANSAS THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP. MOISTURE RETURN AHEAD OF THIS FRONT IS MARGINAL AND
AS A RESULT...INSTABILITY WILL BE WEAK. HOWEVER...WIND SHEAR AND
FRONTAL LIFTING WILL PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS.
A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT...HAM RADIO OPERATORS...AND
SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL ARKANSAS...AND NORTH
CENTRAL LOUISIANA. KEEP A CHECK ON WEATHER CONDITIONS DURING THE
AFTERNOON.

In the hours before

Special weather statement, Dec 11, 3:07 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CST SAT DEC 11 2010

LAZ014-112200-
OUACHITA-
307 PM CST SAT DEC 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CST...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...MONROE...RICHWOOD...STERLINGTON...
     SWARTZ AND WEST MONROE...

AT 301 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
EAST OF STERLINGTON TO 13 MILES SOUTHWEST OF
BROWNSVILLE-BAWCOMVILLE...MOVING NORTHEAST AT 55 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN OUACHITA PARISH SHOULD CLOSELY MONITOR THIS LINE OF
STORMS.  STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER
SERVICE IN SHREVEPORT.

D. BUTTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Red River

When
December 11, 4:27 PM CST to 11:03 PM CST
Where
Red River forecast zone
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

The fire quickly spread out of control for a brief time and ended up burning 651 acres of grass and brush. Two fire departments responded with 3 brush trucks. Twenty bales of hay were destroyed. Seven homes and two outbuildings were threatened but saved and there were no fatalities or injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265466.